Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 2, 2024, 12:07 PM EDT for Alleghany County, Bath County, City of Covington, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2024, 12:07 PM EDT (16:07 UTC)
- Expired
- Apr 2, 2024, 1:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Alleghany County, VA, Bath County, VA, City of Covington, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -390 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 11:29 AM EDT, 38 minutes earlier.
Area forecast discussion, Apr 2, 11:29 AM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 1129 AM EDT Tue Apr 2 2024 .SYNOPSIS... A stationary front just to our north will remain the focus for scattered showers and thunderstorms through Wednesday morning. We are on the warm side of the front, so expect temperatures to remain well above normal. A strong cold front will sweep through the region Wednesday, and this will bring an end to the warm temperatures. Any lingering moisture will then change to snow showers and flurries across the mountains Wednesday night through Friday night. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1110 AM EDT Tuesday... A meso-low is driving a line of convection across the southern Ohio Valley this morning. Instabilities are relatively weak, but high low- level shear is helping to compensate and provide convection organization. Latest radar trends showing some weakening with the line, but should make it to western Greenbrier by noon. No word from SPC about the potential for a Severe Thunderstorm Watch, but there is a chance a warning or two could be issued for SE WV with the primary threat being damaging winds. As of 310 AM EDT Tuesday... Key Messages: 1. Temperatures well above normal through today. 2. Showers and thunderstorms begin late again and continue into Wednesday morning. 3. Storms could be severe with damaging winds and large hail. Lightning data this morning showed plenty of convection ongoing, from off the Delaware coast, to OH/IN/IL, all the way to the South TX Plains near the Rio Grande. Most of the activity was concentrated along the warm and cold fronts associated with a surface low over MO. An elongated mid level speed max will move out of the southern Plains and towards the Great Lakes by this evening. At the same time, another strong jetlet dives south along the backside of a deepening upper low, which will reside over the southern Great Lakes by tomorrow morning. Throughout the day a severe weather outbreak including tornadoes will be ongoing, but this activity stays just north of our area with ridging and warmer air aloft keeping storms from forming here earlier. By this evening however, the system will be nearing from the west with some scattered showers and storms possible over the western mountains and SE WV. The threat for severe weather exists there beginning in the afternoon and spreading to the remainder of the area during the night. Much of our area is in a slight risk, mainly for damaging winds and large hail. As the upper low organizes, energy will be wrapped up in the circulation and held back just to our west. This means some sections of our area may not see any rain until the early morning hours Wednesday when the cold front finally begins to cross. Once again deep layer shear is very high, but 0-1 km shear is thankfully much lower than our northern neighbors, so tornadoes are not impossible but less likely. CAMs are showing between about 7 PM and midnight to be the highest chance for more robust storms, and this is supported by NCAR's neural network as well. This will be followed by a break, then widespread moderate rain and lightning as the front begins to move through from west to east after 5 AM. This will be accompanied by a strengthening LLJ, so wind damage will remain a concern. Recent rains followed by another half to inch of rain with this system may cause urban and small stream flooding. Deep warm rain will also help bring stronger winds to the surface. Deep WAA will encourage highs today in the 70s and 80s, and lows overnight will range from the upper 40s to the low 60s northwest to southeast. Confidence in the overall forecast is moderate, but lower on PoPs before the frontal passage. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 AM EDT Tuesday... Key Messages: 1) Confidence is high for gusty winds and colder air to arrive after the frontal passage on Wednesday. 2) Mountain snow showers will begin Wednesday night with notable accumulations possible in western Greenbrier County. Timing of the frontal passage has continued to trend slower each model run due to the surface low occluding over southeastern Michigan. As a result, showers and thunderstorms may continue into Wednesday morning, but the risk for severe weather from earlier will be reduced due to lower instability. Once the cold front crosses the Mid Atlantic during the day, the wind should swing towards the northwest and accelerate. Temperatures will fall as the recent stretch of unseasonably warm weather comes to an abrupt end. Gusts could approach advisory criteria along the southern Blue Ridge during Wednesday evening through Thursday evening. Meanwhile, the cold air advection, an upper level low moving overhead, and the upslope northwest flow will produce snow showers in the mountains by Wednesday night. Downsloping east of the Blue Ridge should allow the Piedmont to become dry. Due to the prolonged period of snow expected, notable accumulations of three inches or more are possible for western Greenbrier County. Lower amounts up to an inch may occur for the higher elevations west of a line from Boone to Bluefield. Even a few flurries could spill into the New and Roanoke river valleys. Wind chill values will plummet towards the teens and 20s along and west of the Blue Ridge during the early morning hours of Thursday and Friday. It will not feel like Spring at all as even the high temperatures for Thursday and Friday will stay about ten to fifteen degrees below normal. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 1125 AM EDT Tuesday... Key Messages: 1) Brisk Saturday 2) High pressure should provide dry weather for Sunday, but a slight chance of showers may return by Monday, with a warming trend. The weekend will start rather cold for this time of year, but the gusty winds and mountain snow showers ends Saturday. The upper level low responsible for this period of cold weather should eventually move offshore as high pressure builds southward from Canada towards the Appalachian Mountains on Sunday. Dry weather and moderating temperatures are anticipated to conclude the weekend into early next week. Ridging aloft and the wind turning to the south will provide warmer conditions on Monday. However, a decaying cold front running into the drier air across the Mid Atlantic may bring a slight chance of rain showers west of the Blue Ridge. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... As of 335 AM EDT Tuesday... We are seeing a mix of VFR to IFR this morning, with a lee trough helping to encourage easterly winds and lower ceilings and visibilities, especially where it rained today. Areas should improve to VFR after 12-15Z as SW winds increase and the lower conditions shift north. A slowly southward moving frontal boundary will be the focus for scattered showers and a few thunderstorm mainly north of our area today. By this evening, TSRA and sub-VFR conditions become more likely, mainly between 23-04Z, followed by a break, then additional RA/TSRA/BR/FG and lower ceilings/visibilities after 08Z Wednesday. Strong winds and hail may accompany storms tonight, mainly after 00Z. Average confidence for most aviation parameters, but lower for ceiling change timing. EXTENDED AVIATION OUTLOOK... A strong cold front will cross the Appalachians Wednesday. Rain should exit the area around 15Z Wednesday. Northwest winds behind the system Wednesday into Thursday will be very gusty. A prolonged period of MVFR clouds and snow showers are expected along the western slopes of the central Appalachians Wednesday night through Friday. Saturday looks mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM/SH NEAR TERM...RCS/SH SHORT TERM...PW LONG TERM...PW/WP AVIATION...SH
Hazardous weather outlook, Apr 2, 8:00 AM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 800 AM EDT Tue Apr 2 2024 NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-031200- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers- Monroe-Eastern Greenbrier- 800 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms late this afternoon into tonight could be severe. Large hail and damaging winds are the main threats, but isolated tornadoes cannot be ruled out. In addition, heavy rain could cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds behind a front Wednesday into Thursday could gust over 45 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ003>006-019-020-VAZ043>047-058-059-031200- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 800 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. A few thunderstorms may become strong mainly tonight. Damaging winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few storms Wednesday could be strong to severe with damaging winds and hail the main threats. An isolated tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-031200- Western Greenbrier- 800 AM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Thunderstorms will be possible late this afternoon into tonight. Large hail and damaging wind gusts will be the main risks with storms, but isolated tornadoes cannot be ruled out. Localized flooding from heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds behind a front Wednesday into Thursday could gust over 45 mph. Snow is expected beginning Wednesday night into Friday night. Amounts in excess of 3 inches are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:13 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 32 min |
| Apr 1, 8:40 PM EDT | Special Weather Statement | RNK | Amherst | 35 min |
| Apr 1, 8:59 PM EDT | Special Weather Statement | RNK | Craig | 61 min |
| Apr 1, 9:14 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig, City of Covington | 6 hr |
| Apr 1, 10:01 PM EDT | Special Weather Statement | RNK | Botetourt, Craig, Roanoke, City of Roanoke, City of Salem | 59 min |
| Apr 2, 12:49 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 26 min |
| Apr 2, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 34 min |
| Apr 2, 11:39 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 51 min |
| Apr 2, 11:51 AM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 39 min |
| Apr 2, 4:29 PM EDT | Special Weather Statement | RNK | Nicholas | 31 min |
| Apr 2, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 24 min |
| Apr 2, 5:04 PM EDT | Tornado Warning | RNK | Greenbrier | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.